New Jersey is now in a highly active cold and flu season. According to the New Jersey Poison Control Center, winter 2020 is on track to be one of the worst seasons in years.
Overused, misused, or abused cold and flu medications sold over-the-counter (OTC) carry the same overdose concerns as prescription medications.
Diane Calello is the Executive and Medical Director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School’s Department of Emergency Medicine. Calello said that overdoses on OTC products can be life-threatening.
“During a severe flu season, our poison control center prepares for an uptick in calls from both the public and healthcare providers as the opportunity for unintentional injuries and drug overdoses significantly increase,” Calello said. “Taking two or more products with the same active ingredients at the same time is a common mistake, but it’s one that can cause a life-threatening overdose.”
Although OTC products sold in retail pharmacies, supermarkets, convenience stores, and online help ease symptoms, these products do not treat illnesses like the common cold or flu.
While many products can be bought without having to see a healthcare provider, Calello said it’s important to remember such products are in fact medications, which means they carry risks.
According to Calello, all medications have the potential to cause adverse effects regardless of where they are sold.
“If used in the wrong way, in the wrong amount, or by the wrong person, OTC products can cause serious even fatal adverse effects,” Calello said. “Consumers often forget cough and cold remedies, vitamins, and supplements carry the same risks for overdose as prescription medicines.”
The Poison Control Center wants the public to be aware of the significant risk for overdose on OTC products, which may cause serious, even fatal health consequences.
“The increased amount of medicines in the home during cold and flu season raises health concerns for us at the poison center,” Calello said. “Many of the substances commonly involved in poisoning exposures are those typically found around the home.”
The Poison Control Center suggests that anyone experiencing cold and flu symptoms should see their healthcare providers right away. Starting treatment quickly helps lower the risk for severe illness and helps stop the spread of the cold or flu viruses to others.
Symptoms can include but are not limited to fever, congestion and runny nose, cough, sore throat, chills, sweats, headache, body aches, and tiredness, Poison Control warned.
According to Calello, getting a flu shot every year is the best way to protect against the flu virus.
“Since symptom relief products carry such a high potential for overuse, misuse and/or abuse, lock them up to help prevent potential overdose or addiction,” Calello said.
How to avoid OTC overdoses
Following the directions on a product’s label is the surest way to prevent adverse effects, including overdose, according to Calello. The NJ Poison Control Center noted a number of ways that Garden State residents can stay safe throughout the rest of the cold and flu season.
Taking more medications than needed may cause more harm than good. The Poison Control Center recommends sick residents choose medications that treat only the symptoms they have. The risk of adverse effects is higher with more ingredients in the medications.
According to the Poison Control Center, mixing alcohol with medicine is dangerous. Many ingredients used in medications can interact dangerously with alcohol causing side effects like nausea, vomiting, drowsiness, fainting, and or loss of coordination. Dangerous interactions can occur even if the medication and alcohol were not ingested at the same time.
Take only one medication at a time with the same active ingredient, the Poison Control Center recommends. Many medications contain the same active ingredients, even if they have different names and or intended purposes. Taking these together, even if each is in the intended dose, can result in serious health consequences, including liver damage.
More does not mean better or safe, according to the Poison Control Center. Residents are advised not to take medications in higher doses than the label indicates. If symptoms continue, the Poison Control Center says it is time to see a doctor.
The Poison Control Center recommends citizens be very careful about dosage recommendations, especially with children. With liquid medications, use only the dosage device that comes with the product. New Jerseyans are advised to give infants and children only medications that are safe for their age and weight.
Residents are advised by the Poison Control Center to avoid drug interactions. Many medications may interact with others, so it’s important to ask a pharmacist or healthcare provider what products to avoid.
If a suspected poison exposure has occurred, do not wait until symptoms occur or spend critical time looking online. Contact a local poison control center at 1-800-222-1222 to get immediate medical help.
For updates on this and other stories, check www.hudsonreporter.com and follow us on Twitter @hudson_reporter. Dan Israel can be reached at email@example.com.